Pharmacy Diabetes

Dipeptidyl peptidase 4 (DPP4) inhibitors-counseling intervention

DPP-4 inhibitors do not cause hypoglycaemia if prescribed alone, however when prescribed with insulin or a sulfonylurea there may be an increased risk.

  • Diabetes MedsCheck for glycaemic management.
  • Referral for glucose monitoring.
  • Referral to healthcare team for glycaemic management.

DPP4 inhibitors increase incretin levels in response to rising blood glucose levels after food. To determine if this group of medicines are appropriate for an individual (person centred care) blood glucose monitoring is appropriate.

  • Diabetes MedsCheck,
  • Referral for glucose monitoring
  • Referral to health care team for re-education.

DPP4 inhibitors are weight neutral and do not result in weight gain. This a positive effect for those with diabetes.

  • Diabetes MedsCheck to help increase adherence and understanding of medication benefits.

Use of DPP4 inhibitors have been associated with a risk of developing acute pancreatitis. Caution should be used if there is a history of acute pancreatitis. If pancreatitis is suspected, investigation is recommended, and discontinuation should be considered.

  • Diabetes MedsCheck - be aware of signs and symptoms and what to do if pancreatitis is suspected.
  • Referral to healthcare team for investigation.

During post marketing serious hypersensitivity reactions, including anaphylaxis and angioedema were reported. If a serious hypersensitivity reaction suspected, discontinue. Assess for other potential causes for the event, and institute alternative treatment for diabetes.

  • Diabetes MedsCheck - be aware of signs and symptoms and what to do if hypersensitivity is suspected.
  • Referral to healthcare team for investigation.

Post-marketing cases of bullous pemphigoid requiring hospitalisation have been reported with DPP-4 inhibitor use.

  • Diabetes MedsCheck - be aware of signs and symptoms and what to do if bullous pemphigoid is suspected
  • Referral to healthcare team.

Arthralgia which may be severe, has been reported in post marketing cases for DPP4 inhibitors.

  • Diabetes MedsCheck- be aware of signs and symptoms and what to do if arthralgia is suspected
  • Referral to healthcare team.